- Open Access
Three solutions for a class of quasilinear elliptic systems involving the p(x)-Laplace operator
© Yin and Yang; licensee Springer. 2012
- Received: 6 October 2011
- Accepted: 7 March 2012
- Published: 7 March 2012
The existence of at least three weak solutions is established for a class of quasilinear elliptic systems involving the p(x)-Laplace operator with Neumann boundary condition. The technical approach is mainly based on a three critical points theorem due to Ricceri.
MSC: 35D05; 35J60; 58E05.
- Sobolev space
- three critical points theorem
where Ω ⊂ R N (N ≥ 2) is a bounded domain with boundary of class C1. ν is the outer unit normal to ∂Ω, λ, μ ≥ 0 are real numbers. with , N < q- ≤ q+, F : Ω × R × R → R is a function such that F(·, s, t) is measurable in Ω for all (s, t) ∈ R × R and F(x, ·, ·) is C1 in R × R for a.e. x ∈ Ω, F s denotes the partial derivative of F with respect to s. We assume G(x,s,t) and e p (x),e q (x) satisfy the following conditions:
e p (x),e q (x) ∈ L∞(Ω) and ess infΩ e p (x), ess infΩ e q (x) > 0, we denote ∥e p ∥1 = ∫Ω e p (x)dx and ∥e q ∥1 = ∫Ωe q (x)dx.
It is well known that the operator -Δp(x)= -div(|∇u|p(x)-2∇u) is called p(x)-Laplacian and the corresponding problem is called a variable exponent elliptic systems. The study of differential equations and variational problems with nonstandard p(x)-growth conditions has been attracting attention of many authors in the last two decades. It arises from nonlinear elasticity theory, electro-rheological fluids, etc. see [1, 2], many results have been obtained on this kind of problems, for example [3–9]. For the special case, p(x) ≡ p(a constant), (1.1) becomes the well known p-Laplacian problem. There have been many papers on this class of problems, see [10–19] and the reference therein.
Recently, many papers have appeared in which the technical approach adopted is based on the three critical points theorem obtained by Ricceri . We cite papers [20–23], where the authors established the existence of at least three weak solutions to the problems with Dirichlet or Neumann boundary value conditions. Li and Tang in  obtained the existence of at least three weak solutions to problem (1) when p(x) ≡ p with Dirichlet boundary value conditions. El Manouni and Kbiri Alaoui  obtained the existence of at least three solutions of system (1) when p(x) ≡ p in Ω by the three critical points theorem obtained by Ricceri .
The main purpose of the present paper is to prove the existence of at least three solutions of problem (1). We study problem (1) by using the three critical points theorem by Ricceri  too. On the basis of , we state an equivalent formulation of the three critical points theorem in  as follows.
Theorem 1. Let X be a reflexive real Banach space, Φ : X → R a continuously Gâteaux differentiable and sequentially weakly lower semicontinuous C1 functional, bounded on each bounded subset of X, whose Gâteaux derivative admits a continuous inverse on X*; Ψ : X → R a C1 functional with compact Gâteaux derivative. Assume that
(i) lim∥u∥→∞(Φ(u) + λ Ψ(u)) = ∞ for all λ > 0; and there are r ∈ R and u0, u1 ∈ X such that:
(ii) Φ(u0) < r < Φ(u1);
has at least three solutions in X whose norms are less than ρ.
The paper is organized as follows. In section 2, we recall some facts that will be needed in the paper. In section 3, we establish our main result.
and (Lp(x)(Ω), | · |p(x)) becomes a Banach space, and we call it variable exponent Lebesgue space.
and we call it variable exponent Sobolev space. From , we know that spaces Lp(x)(Ω) and W1,p(x)(Ω) are separable, reflexive and uniform convex Banach spaces.
Then it is easy to see that is a norm on W1,p(x)(Ω) equivalent to ∥u∥p(x). In the following, we will use to instead of ∥ · ∥p(x)on W1,p(x)(Ω). Similarly, we use to instead of ∥ · ∥q(x)on W1,q(x)(Ω).
(i) |u|p(x)< 1(= 1; > 1) ⇔ ρ (u) < 1(= 1; > 1);
(iii) |u|p(x)→ 0(∞) ⇔ ρ (u) → 0(∞).
Proposition 3.If Ω ⊂ R N is a bounded domain, then the imbedding is compact whenever N < p-.
Proof. It is well know that is a continuous embedding, and the embedding is compact when N < p- and Ω is bounded. So we obtain the embedding is compact whenever N < p-.
Then X is a separable and reflexive Banach spaces. Naturally, we denote X* by the space (W1,p(x))*(Ω) × (W1,q(x))*(Ω), the dual space of X.
Thus, we deduce that z ∈ X is a weak solution of (1) if z is a solution of (2). It follows that we can seek for weak solutions of (1) by applying Theorem 1.
We first give the following result.
Lemma 1. If Φ is defined in (6), then (Φ')-1 : X* → X exists and it is continuous.
for any z1 = (u1, v1), z2 = (u2, v2) ∈ X, i.e.,Φ' is uniformly monotone.
That's meaning Φ' is coercive on X.
By a standard argument, we know that Φ' is hemicontinuous. Therefore, the conclusion follows immediately by applying Theorem 26.A .
To obtain our main result, we assume the following conditions on F(x,s,t):
for a.e.x ∈ Ω and (s,t) ∈ R × R;
(A2) F(x,0,0) = 0 for a.e.x ∈ Ω;
Then we have the following main theorem.
Theorem 2. Assume (A1),(A2),(A3)(or (A3)'),(G) and (E) hold. Then there exist an open interval Λ ⊆ [0, ∞) and a positive real number ρ with the following property: for each λ ∈ Λ, there exists σ > 0 such that for each μ ∈ [0, σ], problem (1) has at least three weak solutions whose norms are less than ρ.
Proof. By the definitions of Φ, Ψ, J, we know that Ψ' is compact, Φ is weakly lower semi-continuous and bounded on each bounded subset of X. From lemma 1 we can see that (Φ')-1 is well defined, from condition (G), J is well defined and continuously Gâteaux differentiable on X, with compact derivative. Then we can use Theorem 1 to obtain the result. Now we show that the hypotheses of Theorem 1 are fulfilled.
and so the assumption (i) of Theorem 1 holds.
Now we consider in two cases:
Case (i): (A3) holds, i.e., there exist 1 ≤ |s1|, |t1| such that (9) hold.
Thus, (ii) of Theorem 1 is satisfied.
From (9)-(11) and the definition of r, we can see (iii) of Theorem 1 is hold.
So, (ii) of Theorem 1 is satisfied.
From (14) and (15), we can see (iii) of Theorem 1 is still hold.
Then all the hypotheses of Theorem 1 are fulfilled. By Theorem 1, we know that there exist an open interval Λ ⊆ [0, ∞) and a positive constant ρ such that for any λ ∈ Λ, there exists σ > 0 and for each μ ∈ [0,σ], problem (1) has at least three weak solutions whose norms are less than ρ.
By Theorem 2, we have the following result.
Corollary 1. Let f, g : Ω × R → R be Carathéodory functions, sup|ζ|≤s|g(·, ζ)| ∈ L1(Ω) for all s > 0, and define for any (x,t) ∈ Ω × R, e(x) ∈ L∞(Ω) and ess infΩe(x) > 0. Assume the following conditions hold.
for a.e.x ∈ Ω and t ∈ R;
has at least three weak solutions whose norms are less than ρ.
Remark 1. if p(x) = p in Ω, μ = 0, problem (17) was considered in . If we take f(x,t) = |t|γ(x)-2t - t with satisfies 2 < γ- ≤ γ+ < p-, μ = 0, Corollary 1 becomes a version of Theorem 2 in . Hence our Corollary 1 unifies and generalizes Theorem 2 in  and Theorem 2 in  and our Theorem 2 generalizes the main results of [21–25] to the system (1).
At last, we give two examples.
were are positive constants and c is given by (5). Then when M ≥ s1, F(x,u,v) defined in (18) satisfies (A1)-(A3) of Theorem 2, and G(x,u,v),e(x) satisfy
(G) and (E) respectively, by Theorem 2, there exist an open interval Λ ⊆ [0, ∞) and a positive constant ρ such that for any λ ∈ Λ, there exists σ > 0 and for each μ ∈ [0,σ], system (19) has at least three weak solutions whose norms are less than ρ.
i.e., (A3)' hold for F(x,u,v) defined in (22).
has at least three weak solutions whose norms are less than ρ.
Remark 2. We remark that the methods used in this paper are also applicable for the cases of the other boundary value conditions, for example, Dirichlet boundary value conditions.
The project supported by the National Natural Science Foundation of China (No. 11171092). Project supported by the Natural Science Foundation of the Jiangsu Higher Education Institutions of China (Grant No. 08KJB110005).
- Rúzicka M: Electro-rheological Fluids: Modeling and Mathematical Theory. In Lecture Notes in Math. Volume 1784. Springer-Verlag, Berlin; 2000.Google Scholar
- Zhikov VV: Averaging of functionals of the calculus of variations and elasticity theory. Math USSR Izv 1987, 29: 33-66. 10.1070/IM1987v029n01ABEH000958View ArticleGoogle Scholar
- Acerbi E, Mingione G: Regularity results for a class of functionals with nonstandard growth. Arch Ration Mech Anal 2001, 156: 121-140. 10.1007/s002050100117MathSciNetView ArticleGoogle Scholar
- Fan XL: Solutions for p ( x )-Laplacian Dirichlet problems with singular coefficients. J Math Anal Appl 2005, 312: 464-477. 10.1016/j.jmaa.2005.03.057MathSciNetView ArticleGoogle Scholar
- Fan XL, Zhao D: On the spaces Lp(x)(Ω) and Wm, p(x)(Ω). J Math Anal Appl 2001, 263: 424-446. 10.1006/jmaa.2000.7617MathSciNetView ArticleGoogle Scholar
- Fan XL, Wu HQ, Wang FZ: Hartman-type results for p ( t )-Laplacian systems. Nonlinear Anal 2003, 52: 585-594. 10.1016/S0362-546X(02)00124-4MathSciNetView ArticleGoogle Scholar
- EI Hamidi A: Existence results to elliptic systems with nonstandard growth con-ditions. J Math Anal Appl 2004, 300: 30-42. 10.1016/j.jmaa.2004.05.041MathSciNetView ArticleGoogle Scholar
- Zhang QH: Existence and asymptotic behavior of positive solutions for variable exponent elliptic systems. Nonlinear Anal 2009, 70: 305-316. 10.1016/j.na.2007.12.001MathSciNetView ArticleGoogle Scholar
- Zhang QH, Qiu ZM, Dong R: Existence and asymptotic behavior of positive solutions for a variable exponent elliptic system without variational structure. Nonlinear Anal 2010, 72: 354-363. 10.1016/j.na.2009.06.069MathSciNetView ArticleGoogle Scholar
- Alves CO, de Morais Filho DC, Souto MAS: On systems of elliptic equations involving subcritical or critical Sobolev exponents. Nonlinear Anal 2000, 42: 771-787. 10.1016/S0362-546X(99)00121-2MathSciNetView ArticleGoogle Scholar
- Chen CH: On positive weak solutions for a class of quasilinear elliptic systems. Nonlinear Anal 2005, 62: 751-756. 10.1016/j.na.2005.04.007MathSciNetView ArticleGoogle Scholar
- Hai DD, Shivaji R: An existence result on positive solutions of p -Laplacian systems. Nonlinear Anal 2004, 56: 1007-1010. 10.1016/j.na.2003.10.024MathSciNetView ArticleGoogle Scholar
- Hsu TS: Multiple positive solutions for a critical quasilinear elliptic system with concave-convex non-linearities. Nonlinear Anal 2009, 71: 2688-2698. 10.1016/j.na.2009.01.110MathSciNetView ArticleGoogle Scholar
- Han P: The effect of the domain topology on the number of positive solutions of elliptic systems involving critical Sobolev exponents. Houston J Math 2006, 32: 1241-1257.MathSciNetGoogle Scholar
- Kristály A: Existence of two non-trivial solutions for a class of quasilinear elliptic variational systems on strip-like domains. Proc Edinb Math Soc II 2005, 48: 465-477.View ArticleGoogle Scholar
- Ricceri B: On a three critical points theorem. Arch Math (Basel) 2000, 75: 220-226. 10.1007/s000130050496MathSciNetView ArticleGoogle Scholar
- Wu TF: The Nehari manifold for a semilinear elliptic system involving sign-changing weight functions. Nonlinear Anal 2008, 68: 1733-1745. 10.1016/j.na.2007.01.004MathSciNetView ArticleGoogle Scholar
- Yin HH, Yang ZD: Existence and nonexistence of entire positive solutions for quasilinear systems with singular and super-linear terms. Diff Equ Appl 2010, 2(2):241-249.MathSciNetGoogle Scholar
- Yin HH, Yang ZD: Multiplicity results for a class of concave-convex elliptic systems involving sign-changing weight. Ann Pol Math 2011, 102(1):51-71. 10.4064/ap102-1-5MathSciNetView ArticleGoogle Scholar
- Afrouzi GA, Heidarkhani S: Three solutions for a Dirichlet boundary value problem involving the p -Laplacian. Nonlinear Anal 2007, 66: 2281-2288. 10.1016/j.na.2006.03.019MathSciNetView ArticleGoogle Scholar
- Bonanno G, Candito P: Three solutions to a Neumann problem for elliptic equations involving the p -Laplacian. Arch Math (Basel) 2003, 80: 424-429.MathSciNetGoogle Scholar
- Candito P: Existence of three solutions for a nonautonomous two point boundary value problem. J Math Anal Appl 2000, 252: 532-537. 10.1006/jmaa.2000.6909MathSciNetView ArticleGoogle Scholar
- Mihăilescu M: Existence and multiplicity of solutions for a Neumann problem involving the p ( x )-Laplace operator. Nonlinear Anal 2007, 67: 1419-1425. 10.1016/j.na.2006.07.027MathSciNetView ArticleGoogle Scholar
- Li C, Tang CL: Three solutions for a class of quasilinear elliptic systems involving the ( p , q )-Laplacian. Nonlinear Anal 2008, 69: 3322-3329. 10.1016/j.na.2007.09.021MathSciNetView ArticleGoogle Scholar
- El Manouni S, Kbiri Alaoui M: A result on elliptic systems with Neumann conditions via Ricceri's three critical points theorem. Nonlinear Anal 2009, 71: 2343-2348. 10.1016/j.na.2009.01.068MathSciNetView ArticleGoogle Scholar
- Ricceri B: A three critical points theorem revisited. Nonlinear Anal 2009, 70: 3084-3089. 10.1016/j.na.2008.04.010MathSciNetView ArticleGoogle Scholar
- Bonanno G: A minimax inequality and its applications to ordinary differential equations. J Math Anal Appl 2002, 270: 210-229. 10.1016/S0022-247X(02)00068-9MathSciNetView ArticleGoogle Scholar
- Kováčik O, Rákosník J: On the spaces Lp(x)(Ω) and Wk, p(x)(Ω). Czechoslovak Math J 1991, 41: 592-618.MathSciNetGoogle Scholar
- Sanko SG: Denseness of in the generalized Sobolev spaces Wm, p(x)( R N ). Dokl Ross Akad Nauk 1999, 369(4):451-454.Google Scholar
- Kichenassamy S, Veron L: Singular solutions of the p -Laplace equation. Math Ann 1985, 275: 599-615.MathSciNetView ArticleGoogle Scholar
- Zeider E: Nonlinear Functional Analysis and its Applications, II/B: Nonlinear Monotone Operators. Springer, New York; 1990.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.